Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 234, NWS Birmingham, AL

July 4, 2002Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2002, 5:57 PM CDT for Randolph County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 5:57 PM CDT (22:57 UTC)
Expired
Jul 4, 2002, 6:30 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:05 PM CDTHail 0.75Roanoke, AL
Jul 4, 6:05 PM CDTThunderstorm Wind 50 ERoanoke, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 042257 CCA
SVRBHM
ALC111-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT THU JUL 4 2002

CORRECTED TIME OF RADAR

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 630 PM CDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF WOODLAND...MOVING
  NORTHWEST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NEWELL...    
  WOODLAND...AND GRAHAM.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:57 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 4, 2:57 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
257 PM CDT THU JUL 04 2002

SCATTERED THUNDERSTORMS SHOULD CONTINUE INTO THIS EVENING, AND MAINLY
OVER THE SOUTHERN HALF OF THE AREA, AS A VORT MAX DRIFTS SLOWLY SOUTH
ACROSS THE REGION.  SOME OF THESE COULD REMAIN STRONG FOR THE NEXT
SEVERAL HOURS.  SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN FRIDAY,
AND ONCE AGAIN MAINLY OVER THE SOUTH. ON SATURDAY, THE MODELS SHOW
SOME DRYING, AS A BACKDOOR FRONT SLIPS IN FROM THE NORTHEAST, BUT I
DONT EXPECT ANY DECREASE IN TEMPERATURES. IT SHOULD BE A MOSTLY
SUNNY AND HOT DAY AS THE UPPER RIDGE STRENGTHENS OVER THE AREA, AND
WE SHOULD BE A FEW DEGREES WARMER THAN RECENT DAYS. THE DRYING SHOULD
LIMIT ANY CONVECTION SATURDAY TO THE SOUTHERN PORTION OF OUR FORECAST
AREA.

HSV 071/093 073/094 070 -120
BHM 071/092 071/094 070 2220
MGM 071/092 071/094 070 3322

.BHM...NONE.

In the hours before

Special weather statement, Jul 4, 12:54 PM CDT, 5 hours 3 minutes before
ALZ001>050-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT THU JUL 04 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA
THROUGH FRIDAY MORNING.  THE COMBINATION OF ABUNDANT GULF MOISTURE
AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG
AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE
THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES
PER HOUR.  SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER
STORMS.  THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE
TENNESSEE VALLEY.

NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...2
Special weather statement, Jul 4, 1:04 PM CDT, 4 hours 53 minutes before
ALZ001>050-051200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WET MICROBURST NUMBER FOR MGM
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT THU JUL 04 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA
THROUGH FRIDAY MORNING.  THE COMBINATION OF ABUNDANT GULF MOISTURE
AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG
AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE
THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES
PER HOUR.  SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER
STORMS.  THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE
TENNESSEE VALLEY.

NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:24 PM CDTFlash Flood WarningBMXWalker, Winston3 hr
Jul 4, 5:54 PM CDTSevere Thunderstorm WarningBMXRandolph36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.